The Daily Star, Oneonta, NY - otsego county news, delaware county news, oneonta news, oneonta sports

Senior scene

May 4, 2013

As Time Goes By: Dealing with side effect of pills can really be a pain

At age 76, I find myself incontinent. Actually the problem started well before that date but now it has gone beyond “a problem,” to “holy smoke the dam broke.”

This does not surprise me. The other day I started to read all the disclaimers that come with the pills I take to keep me alive. If I had read them first, I would have never taken the pills.

I have one pill that’s supposed to give me diarrhea, but that has been a failure, so you have got to take the disclaimers with a grain of salt.

There are others that can give you the “heartbreak of psoriasis,” loss of bone density, goiter, knee-joint pain, hair loss, clogged nasal passages, nail fungus, earlobe rot, root rot, “iron-poor blood,” watery blood, no-clot blood and blood so thick you can cut it with a knife. That’s only the first pill. There are 32 more to go, and the potential side effects get worse!

Now, when I take these pills over a staggered period four times per day, combinations of pills compete for water so they can dissolve and be brought into my blood stream, which may be “runny” or “thick.” This competition for “a dive into the pool” can get so chaotic that there are times when my stomach churns so much I think they are holding the Olympics.

There is one thing I take that binds all problems into one simple fact: If you take 80 milligrams of Lasix, you better drink a lot of water, because the Lasix will dry you out more than a catcher’s mitt lying in the hot sun.

The water is no problem because my daughter Katie enjoys fetching me another jug of tap water 10 times a day or more. I drink like a desert camel.

Text Only
Senior scene

Additional Content
Join the Debate
Helium
Additional Resources
CNHI News Service
Poll

Is Israel justified to conduct its military campaign against the Hamas in Gaza?

Yes
No
Undecided/no opinion
     View Results